Alert archive / Hawaii / Flash Flood Warnings in 2009
Flash Flood Warning 4, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 11, 2009, 1:27 PM HST for Honolulu County, Hawaii. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 11, 2009, 1:27 PM HST (23:27 UTC)
- Expired
- Feb 11, 2009, 2:07 PM HST
- In force
- 40 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 11.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 540 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
963 WGHW50 PHFO 112327 FFWHFO HIC003-120030- /O.NEW.PHFO.FF.W.0004.090211T2327Z-090212T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 127 PM HST WED FEB 11 2009 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF OAHU IN HONOLULU COUNTY * UNTIL 230 PM HST * AT 118 PM HST...HEAVY RAIN WAS REPORTED NEAR WAIKELE...OR ABOUT 12 MILES NORTHWEST OF HONOLULU. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAIPIO. THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY. A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 230 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2143 15814 2144 15790 2131 15791 2130 15811 $$ DONALDSON
1 follow-up statement
652 WGHW70 PHFO 120007 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 207 PM HST WED FEB 11 2009 HIC003-120016- /O.CAN.PHFO.FF.W.0004.000000T0000Z-090212T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OAHU IN HONOLULU COUNTY- 207 PM HST WED FEB 11 2009 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN HONOLULU COUNTY... LAT...LON 2143 15814 2144 15790 2131 15791 2130 15811 $$ DONALDSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 11, 10:00 AM HST, 3 hours 27 minutes earlier.
Area forecast discussion, Feb 11, 10:00 AM HST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST WED FEB 11 2009 .SYNOPSIS... A LOW ALOFT WILL MAKE THE ATMOSPHERE UNSTABLE...CREATING A CHANCE OF HEAVY SHOWERS OR THUNDERSTORMS THROUGH TOMORROW. A SURFACE TROUGH WILL KEEP WINDS LIGHT OVER MOST AREAS TODAY...BUT TRADE WINDS WILL BUILD BACK OVER THE ISLANDS TOMORROW AS HIGH PRESSURE STRENGTHENS NORTHEAST OF THE AREA. THE STRONG HIGH PRESSURE WILL BRING SHOWERY...LOCALLY WINDY WEATHER THROUGH EARLY NEXT WEEK. && .DISCUSSION... WEATHER OVER THE ISLANDS HAS QUIETED DOWN OVER THE PAST FEW HOURS. CLOUDS ARE QUITE SPARSE FROM OAHU TO MOLOKAI AND RADARS SHOW SHOWERS ONLY OVER THE SOUTHEAST PARTS OF MAUI AND THE BIG ISLAND. WINDS ARE LIGHT EXCEPT NEAR SOUTH POINT AND OVER THE SLOPES OF KAHOOLAWE WHERE MODERATE TRADE WINDS ARE BLOWING. THE WEATHER WILL REMAIN FAIRLY QUIET FOR THE NEXT COUPLE OF HOURS. A TROUGH IS MAKING THE ATMOSPHERE OVER THE ISLANDS UNSTABLE. A LOW ALOFT IS CENTERED ABOUT 425 MILES NORTH NORTHEAST OF KAUAI WITH A TROUGH EXTENDING FROM THE LOW TO A POINT AROUND 100 MILES NORTHWEST OF KAUAI. THE TROUGH WILL SHARPEN UP AND DIG SOUTHEAST THROUGH THURSDAY EVENING AND THE ATMOSPHERE WILL REMAIN UNSTABLE TILL THEN. THERE IS ALSO A TROUGH AT THE SURFACE OVER THE ISLANDS. MODERATE TRADE WINDS ARE BLOWING SOUTH OF THE BIG ISLAND BUT THE SURFACE TROUGH IS MAKING THE WINDS LIGHT FROM MAUI TO KAUAI. WITH THE UNSTABLE ATMOSPHERE AND LIGHT WINDS...CLOUDS WILL BUILD UP OVER THE ISLANDS THIS AFTERNOON AND CONVECTIVE CLOUD BUILDUPS WILL PRODUCE HEAVY SHOWERS AND THUNDERSTORMS. THE HEAVY SHOWERS AND THUNDERSTORMS WILL SHIFT OFFSHORE TONIGHT. THE ATMOSPHERE WILL BE UNSTABLE AGAIN TOMORROW...SO MORE HEAVY SHOWERS AND THUNDERSTORMS ARE POSSIBLE. HOWEVER...TRADE WINDS WILL BE BUILDING BACK OVER THE ISLANDS TOMORROW...SO THE CONVECTION WILL BE MORE LIMITED. A LOW ALOFT WILL CUT OFF JUST SOUTH OF THE ISLANDS TOMORROW NIGHT. THE LOW WILL MOVE WEST AS A STRONG RIDGE ALOFT BUILDS NORTH OF THE ISLANDS OVER THE WEEKEND. AS THE LOW ALOFT MOVES WEST AND THE RIDGE ALOFT BUILDS TO THE NORTH THE ATMOSPHERE WILL BECOME MORE STABLE AND STRONG TRADE WINDS WILL BUILD OVER THE ISLANDS. THE TRADE WINDS MAY GET STRONG ENOUGH TO REQUIRE WIND ADVISORIES AND EVEN HIGH WIND WARNINGS ARE POSSIBLE...ESPECIALLY FOR HALEAKALA SUMMIT. THE ATMOSPHERE WILL GET STABLE ENOUGH THURSDAY NIGHT TO END THE THREAT OF DEEP CONVECTION...BUT THE LOWER ATMOSPHERE WILL REMAIN MOIST. THE TRADE WINDS WILL CARRY SHOWERY LOW CLOUDS ACROSS WINDWARD AREAS AND SPREAD SOME OF THE SHOWERS OVER LEEWARD AREAS OF THE SMALLER ISLANDS. TRADE WINDS WILL PEAK OVER THE WEEKEND...BUT THE MODELS SHOW SURFACE PRESSURES NORTH OF THE ISLANDS REMAINING UNUSUALLY HIGH THROUGH THE MIDDLE OF NEXT WEEK. LOCALLY BREEZY TRADE WINDS ARE LIKELY TO CONTINUE THROUGH AT LEAST NEXT THURSDAY. && .MARINE... THE NORTHWEST SWELL AT BUOY 51001...NORTHWEST OF KAUAI...INCREASED OVERNIGHT AND WILL BE PRODUCING HIGH SURF ALONG NORTHWEST FACING SHORES FROM NIIHAU TO MAUI TODAY. THE SURF ALONG THE NORTHWEST FACING SHORES WILL DROP BELOW THE ADVISORY THRESHOLD TONIGHT. TRADE WINDS WILL BE GETTING QUITE STRONG OVER THE NEXT 36 HOURS. THE WINDS WILL REACH NEAR GALE FORCE AND SMALL CRAFT ADVISORIES ARE LIKELY FOR ALL THE COASTAL ZONES. THERE IS EVEN A POSSIBILITY THAT GALE WARNINGS MAY BE REQUIRED FOR THE WINDIEST ZONES. THE TRADE WINDS WILL ALSO PRODUCE VERY ROUGH SEAS. THE WAVES MAY REQUIRE HIGH SURF ADVISORIES FOR EAST FACING SHORES. WIND SPEEDS WILL PEAK OVER THE WEEKEND BUT TRADE WINDS WILL REMAIN STRONGER THAN USUAL WELL INTO NEXT WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI. WINTER WEATHER ADVISORY FOR BIG ISLAND SUMMITS FROM NOON UNTIL 6 PM TODAY. && DONALDSON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 2:48 PM HST | Areal Flood Advisory | HFO | Honolulu | 47 min |
| Feb 10, 4:01 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 10, 6:55 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 11, 3:43 AM HST | Winter Weather Advisory | HFO | Hawaii | 17 hr |
| Feb 11, 7:42 AM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 7 hr |
| Feb 11, 9:43 AM HST | Small Craft Advisory | HFO | 10 days | |
| Feb 11, 1:05 PM HST | Areal Flood Advisory | HFO | Honolulu | 115 min |
Nearby
Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.